Alert archive / Minnesota / Tornado Warnings in 2020
Tornado Warning 42, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 22, 2020, 6:00 PM CDT for Otter Tail County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 6:00 PM CDT (23:00 UTC)
- Expired
- Aug 22, 2020, 6:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 173 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WFUS53 KFGF 222300 TORFGF MNC111-222330- /O.NEW.KFGF.TO.W.0042.200822T2300Z-200822T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Grand Forks ND 600 PM CDT Sat Aug 22 2020 The National Weather Service in Grand Forks has issued a * Tornado Warning for... Central Otter Tail County in west central Minnesota... * Until 630 PM CDT. * At 600 PM CDT, a severe thunderstorm capable of producing a tornado was located over Richville, or 22 miles southeast of Detroit Lakes, moving south at 15 mph. HAZARD...Tornado. SOURCE...Weather spotters reported funnel cloud. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * This dangerous storm will be near... Richville around 605 PM CDT. Amor around 620 PM CDT. Ottertail, Glendalough State Park and Ottertail Lake around 630 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4655 9581 4662 9557 4637 9535 4626 9571 TIME...MOT...LOC 2300Z 337DEG 15KT 4652 9565 TORNADO...RADAR INDICATED HAIL...<.75IN $$ VG
2 follow-up statements
477
WWUS53 KFGF 222316
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
616 PM CDT Sat Aug 22 2020
MNC111-222330-
/O.CON.KFGF.TO.W.0042.000000T0000Z-200822T2330Z/
Otter Tail MN-
616 PM CDT Sat Aug 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
OTTER TAIL COUNTY...
At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Richville, or 25 miles northeast of Fergus Falls,
moving south at 15 mph.
HAZARD...TORNADO.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This dangerous storm will be near...
Amor around 625 PM CDT.
Ottertail and Ottertail Lake around 640 PM CDT.
Glendalough State Park around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4652 9580 4659 9555 4637 9535 4626 9571
TIME...MOT...LOC 2315Z 337DEG 12KT 4648 9563
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
VG525
WWUS53 KFGF 222324
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
624 PM CDT Sat Aug 22 2020
MNC111-222334-
/O.EXP.KFGF.TO.W.0042.000000T0000Z-200822T2330Z/
Otter Tail MN-
624 PM CDT Sat Aug 22 2020
...THE TORNADO WARNING FOR CENTRAL OTTER TAIL COUNTY WILL EXPIRE AT
630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4652 9580 4659 9555 4637 9535 4626 9571
TIME...MOT...LOC 2324Z 338DEG 9KT 4648 9563
$$
VGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 22, 3:39 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 22, 3:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 339 PM CDT Sat Aug 22 2020 .SHORT TERM...(This evening through Sunday night) Issued at 330 PM CDT Sat Aug 22 2020 Weak frontal boundary/wind shift line continues to move slowly thru the area with a wind shift to the west/northwest and a bit lwoer dew pts. Boundary was not from around Baudette to Bemidji then to Fergus Falls. Some CU along the boundary mainly noted around Lake of the Woods where isold t-storms formed and are now moving east out of the fcst area. For tonight a mainly clear night anticipated. Late night low clouds or patchy fog psbl in parts of NW/WC MN where winds will be calm as high pressure moves overhead. Also some small chance a shower or t-storm could graze the Manitoba/North Dakota border overnight as some activity may develop in southern Sask and move east. This is a quite low chance and will not mention at this time. Sunday will be a warm one again as winds turn southerly ahead of next front which will move through Sunday aftn/eve. Short range models indicate wind shift line from about Roseau to Grand Forks then toward Bismarck area 21z. Soundings show a good deal of CIN despite 2000-2500 j/kg CAPE and forcing along the boundary will be rather weak. Therefore just low chances anything will form along this boundary in the late aftn/eve with heating of the day. If it would some brief severe is psbl. Better chance for an area of showers/tstorms will arrive Sunday overnight as an upper wave moves through north of the sfc front which at that time will be over the far southern fcst area or into northern South Dakota. Severe chances for the overnight would be much lower despite decent 0-6 km bulk shear. Instability values are pretty weak by this time and no low level jet to speak of. Best chances appear to be between Hwy 2 and I-94/Hwy 10. .LONG TERM...(Monday through Saturday) Issued at 330 PM CDT Sat Aug 22 2020 The upper level ridge will continue to sit over the Four Corners region to start the work week. Zonal flow associated with this pattern will continue to allow periodic shortwaves to traverse the area with the main impacts including persisting warm temperatures and the chance for thunderstorms. Confidence in timing and severity of these thunderstorms is still low. The ridging at the upper levels over the southwestern US looks to stay consistent through the first half of the work week. As the ridge stays intact and stagnant, high temperatures will continue to stay warm in the 80s with some low 90s possible around the southern extent of the CWA. A rather steady moisture plume also looks to remain in place and will keep dewpoint temperatures in the mid 60s to low 70s during the first half of the work week as well. Ensembles are in agreement that some weakening of the ridge will occur towards the end of the week and into the weekend. Height falls associated with this break down of the upper level ridge and forecasted 850 hPa temperatures dipping into the 10-15 C range should help to usher in a cooling trend to the area. Thunderstorm chances are still sporadic across the forecast period and will be tethered to the quick-hitting shortwave pulses and surface features that will progress across the region. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1255 PM CDT Sat Aug 22 2020 VFR expected thru this evening at all sites. Some CU Bemidji area and thru far NW MN, may become broken this aftn. Of bigger aviation issue is development of IFR low deck once again that is expected in the Bemidji area late tonight/early Sunday, mainly in the 09z-14z period. Some lower clouds may form into TVF area too in the same period. Less risk of this in E ND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...Rick AVIATION...Riddle
Hazardous weather outlook, Aug 22, 3:48 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 348 PM CDT Sat Aug 22 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-232100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 348 PM CDT Sat Aug 22 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms will be possible Sunday evening into Sunday night. There are chances for thunderstorms again during the mid to late periods next week. Confidence remains low on whether severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DTR/Speicher
In the hours before
Special weather statement, Aug 22, 5:49 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Grand Forks ND 549 PM CDT Sat Aug 22 2020 MNZ030-031-222345- East Otter Tail MN-West Otter Tail MN- 549 PM CDT Sat Aug 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL COUNTY UNTIL 645 PM CDT... At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over Dent, or 18 miles southeast of Detroit Lakes, moving southeast at 15 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Perham around 550 PM CDT. Richville around 610 PM CDT. Ottertail around 640 PM CDT. Glendalough State Park around 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4660 9583 4668 9559 4640 9533 4629 9568 TIME...MOT...LOC 2248Z 334DEG 12KT 4658 9567 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:21 PM CDT | Special Weather Statement | FGF | Grant | 24 min |
| Aug 22, 2:26 AM CDT | Dense Fog Advisory | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 11 more | 8 hr |
| Aug 22, 5:49 PM CDT | Special Weather Statement | FGF | Otter Tail | 56 min |
| Aug 22, 6:28 PM CDT | Special Weather Statement | FGF | Otter Tail | 47 min |
| Aug 22, 6:59 PM CDT | Special Weather Statement | FGF | Otter Tail | 46 min |
Nearby
Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.